Missouri, 2004

Damaging Wind in Missouri, May 30, 2004

May 30, 2004 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 30, 1:30 AM CST, 12 hours 55 minutes earlier.

Area forecast discussion, May 30, 1:30 AM CST, 12 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 AM CDT SUN MAY 30 2004

COLD FRONT EXTENDED FROM NORTHWEST IA ACROSS CENTRAL KS INTO THE TX
PANHANDLE EARLY THIS MORNING.  EXPECT THE COLD FRONT TO PUSH INTO
THE NORTHWEST CORNER OF MO BY 12Z TODAY AND THEN INTO SOUTHEAST MO
BY MIDNIGHT.

UPPER JET OF 100 KTS EXTENDED FROM NORTHWEST WA INTO THE GREAT BASIN
LAST EVENING WITH SECOND JET OF 100-120 KTS FROM NY EASTWARD.
WESTERN JET MIGRATES SOUTHEASTWARD WITH THE MODELS FAIRLY SIMILAR BY
THIS EVENING. STRONG 500 MB SHORT WAVE WILL ROLL ACROSS THE REGION
TONIGHT.  THE ETA, GFS, AND UKMET HAVE BEEN BEEN SIMILAR WITH THIS
FEATURE PAST SEVERAL RUNS. THE 3 MODELS FORECAST STRONG NEGATIVE
TILTED TROF WILL MOVE ACROSS THE AREA TONIGHT AND INTO THE UPPER
MIDWEST AND THE OH VALLEY BY 12Z MEMORIAL DAY.

WITH THE EXCESSIVE RAIN THE PAST WEEK AND WET GROUNDS REMAINING,
WILL ISSUE A FLOOD WATCH FOR CENTRAL AND NORTHEAST MO FOR THIS
AFTERNOON AND EAST CENTRAL AND SOUTHEAST MO AND SOUTHWEST IL FOR
NOON UNTIL MIDNIGHT.  THE ETAS QPF LOOKS REASONABLE WITH ITS K
INDEX FORECAST FOR THE AFTERNOON AND EVENING PERIOD.  MODEL
FORECASTS A BAND OF 40 KS FROM NORTHEAST MO INTO SOUTHWEST MO LATE
AFTERNOON AND ACROSS THE STL METRO AREA DURING THE EARLY EVENING.
DRIER AIR IS ADVECTED RAPIDLY ACROSS THE AREA TONIGHT FROM THE
WEST.

PROFILER NETWORK AT 06Z WAS SHOWING A 850 JET OF 60-70 KTS FROM
SOUTHERN OK INTO CENTRAL KS. ETA CONTINUES TO VERIFY FAIRLY CLOSE
WITH THE WIND FIELD AND WAS BETTER THAN THE GFS. THE MSAS AT 06Z
INDICATED THE STRONGEST SURFACE MOISTURE CONVERGENCE LAID ACROSS
NORTH CENTRAL BACK INTO NORTHWEST MO.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON FOR ENTIRE AREA
AND FOR THIS EVENING FOR EAST CENTRAL AND SOUTHEAST MO
.IL...FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON FOR WEST CENTRAL
IL AND SOUTHWEST IL FOR THIS AFTERNOON AND EVENING

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 30, 1:24 AM CST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
224 AM CDT SUN MAY 30 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
224 AM CDT SUN MAY 30 2004

...SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES
EXPECTED THIS AFTERNOON AND THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL AND EASTERN
MISSOURI AS WELL AS SOUTHWEST AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS MUCH OF CENTRAL...EAST CENTRAL...AND SOUTHEAST
MISSOURI...AND SOUTHWEST ILLINOIS.  SOME CITIES IN THE HIGH RISK
AREA INCLUDE ST LOUIS...JEFFERSON CITY...FULTON...HERMANN...BOWLING
GREEN...CUBA...POTOSI...FARMINGTON...FREDERICKTOWN...PITTSFIELD...
CARLINVILLE...SALEM...AND CHESTER. SURROUNDING THE HIGH RISK AREA...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER
OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. SOME
CITIES IN THE MODERATE RISK AREA INCLUDE COLUMBIA...CALIFORNIA...
MEXICO...PARIS...EDINA...MONROE CITY...HANNIBAL...AND QUINCY.

WHILE THERE IS A CHANCE OF A FEW STRONG TO SEVERE THUNDERSTORMS THIS
MORNING...THE GREATEST THREAT OF SEVERE WEATHER IS EXPECTED THIS
AFTERNOON AND TONIGHT.  SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A COLD FRONT AS IT MOVES INTO CENTRAL AND NORTHEAST
MISSOURI DURING THE EARLY TO MID-AFTERNOON.  THESE THUNDERSTORMS ARE
EXPECTED TO RAPIDLY BECOME SEVERE AS THEY DEVELOP INTO SUPERCELLS...
INCREASING IN AREAL COVERAGE AS THEY MOVE EASTWARD ACROSS EASTERN
MISSOURI AND WESTERN ILLINOIS DURING THE AFTERNOON AND EVENING.

THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POTENTIAL FOR
A FEW STRONG LONG-LIVED TORNADOES...VERY LARGE HAIL...AND DAMAGING
STRAIGHT LINE WINDS.  HEAVY RAINFALL ACCOMPANYING THE THUNDERSTORMS
WILL ALSO RESULT IN A FLASH FLOOD THREAT...ESPECIALLY OVER PORTIONS
OF SOUTHEAST MISSOURI.

PEOPLE ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER FORECASTS AND
STATEMENTS...AND BE PREPARED IF SEVERE WEATHER THREATENS. DUE TO THE
HOLIDAY WEEKEND...PEOPLE WHICH WILL BE OUTDOORS ARE URGED TO HAVE A
SOURCE OF QUICK WEATHER INFORMATION CLOSE AT HAND. ALSO PEOPLE LIVING
NEAR FLOOD-PRONE AREAS...CREEKS...STREAMS OR RIVERS...OR WITH
RECREATIONAL INTERESTS IN THESE LOCATIONS NEED TO PAY VERY CLOSE
ATTENTION TO RAPIDLY CHANGING WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AFTERNOON ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...AND ACROSS THE
ENTIRE AREA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. SPOTTER
GROUPS SHOULD PLAN ACCORDINGLY.

GLASS

In the hours before

Special weather statement, May 30, 9:10 AM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1010 AM CDT SUN MAY 30 2004

ILC001-005-009-013-027-051-061-083-117-119-121-133-135-149-157-163-
189-MOC007-019-027-051-055-071-073-093-099-103-111-113-123-127-135-
137-139-151-163-173-179-183-186-187-189-205-219-221-510-301700-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
1010 AM CDT SUN MAY 30 2004

...SERIOUS SEVERE WEATHER THREAT DEVELOPING FOR CENTRAL AND EASTERN
MISSOURI...AND MUCH OF SOUTHERN ILLINOIS...

THIS MORNINGS UPPER AIR DATA STRONGLY SUGGESTS THAT SEVERE
THUNDERSTORMS WILL BE THREATENING MOST OF CENTRAL AND EASTERN
MISSOURI...AS WELL AS MUCH OF SOUTHERN ILLINOIS...DURING THE DAY.

A TORNADO WATCH IS ALREADY IN EFFECT FOR PARTS OF SOUTHWEST AND WEST
CENTRAL ILLINOIS UNTIL 1 PM.  IT APPEARS THAT THE PRIMARY SEVERE
WEATHER THREAT FOR THE REMAINDER OF THE REGION WILL BE FROM AROUND
MIDDAY...INTO THE EARLY EVENING HOURS.

CONDITIONS TODAY FAVOR EXTREMELY RAPID THUNDERSTORM DEVELOPMENT.
IT IS VITALLY IMPORTANT THAT THOSE INVOLVED IN OUTDOOR ACTIVITIES
DURING THIS HOLIDAY WEEKEND KEEP AN EYE ON THE SKY AND CLOSELY
MONITOR LOCAL NEWS MEDIA FOR WEATHER DEVELOPMENTS.  THIS WILL BE
...ESPECIALLY... IMPORTANT FOR CAMPERS...BOATERS...THOSE ATTENDING
BASEBALL OR SOFTBALL TOURNAMENTS...AND THOSE THAT ARE ON FLOAT TRIPS
ALONG AREA RIVERS.  MAKE SURE YOU HAVE A WAY TO STAY ABREAST OF
WEATHER DEVELOPMENTS...AND PLANS TO FIND A SAFE SHELTER QUICKLY IF
THE NEED ARISES.

PEOPLE THROUGHOUT THE REGION ARE URGED TO REVIEW THEIR SEVERE
WEATHER SAFETY RULES.  THE KEY TO TORNADO SURVIVAL IS TO BE PREPARED
AND TAKE IMMEDIATE ACTION WHEN A WARNING IS ISSUED OR WHEN YOU FEEL
THREATENED. REMEMBER...THE ACTIONS YOU TAKE DURING A TORNADO EVENT
MAY SAVE YOUR LIFE AND THE LIVES OF THOSE YOU ARE RESPONSIBLE FOR.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS WHICH CAN PRODUCE TORNADOES IN
AND CLOSE TO THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...KEEP
INFORMED OF THE LATEST WEATHER INFORMATION. THESE STORMS CAN DEVELOP
RAPIDLY SO THERE MAY BE OCCASIONS WHEN ADVANCE WARNING IS NOT
POSSIBLE.

A TORNADO WARNING MEANS A TORNADO HAS BEEN SPOTTED OR INDICATED BY
RADAR. IF YOU ARE IN THE PATH OR NEAR THE TORNADO...TAKE IMMEDIATE
ACTIONS TO PROTECT LIFE AND PROPERTY. FOLLOW THESE SAFETY RULES:

1) IN OPEN COUNTRY...FIND A DITCH...CULVERT OR OTHER LOW AREA AND
LAY DOWN FLAT. COVER YOUR HEAD WITH YOUR HANDS FOR PROTECTION.

2) IN HOMES OR SMALL BUILDINGS...GO TO THE BASEMENT OR TO A
SMALL ALL-INTERIOR ROOM ON THE LOWEST FLOOR LIKE A HALL OR BATHROOM
CLOSET. USE HEAVY FURNITURE FOR SHELTER OR COVER YOURSELF WITH A
MATTRESS OR BLANKET.

3) IN MOBILE HOMES OR VEHICLES...ABANDON IT AND GO TO A SUBSTANTIAL
STRUCTURE OR PLACE OF SAFETY. NEVER TRY AND OUT RUN A TORNADO BY
AUTOMOBILE.

4) IN SCHOOLS...HOSPITALS...FACTORIES OR SHOPPING CENTERS...GO TO
PRE-DESIGNATED SHELTER AREAS. INTERIOR HALLS ON THE LOWEST LEVELS ARE
USUALLY THE BEST. STAY AWAY FROM GYMNASIUMS OR AUDITORIUMS. AVOID
ALL OUTSIDE WALLS AND WINDOWS.

TRUETT
Local storm report, May 30, 2:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
321 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             CREVE COEUR             38.66N 90.44W
05/30/2004  0.50 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0319 PM     HAIL             MARYLAND HEIGHTS        38.72N 90.48W
05/30/2004  0.25 INCH        ST. LOUIS          MO   TRAINED SPOTTER

            LINDBERGH AND SCHUETZ ROAD.

&&

CVKING
Local storm report, May 30, 2:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
321 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             CREVE COEUR             38.66N 90.44W
05/30/2004  0.50 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0319 PM     HAIL             MARYLAND HEIGHTS        38.72N 90.48W
05/30/2004  0.25 INCH        ST. LOUIS          MO   TRAINED SPOTTER

            LINDBERGH AND SCHUETZ ROAD.

&&

CVKING
Local storm report, May 30, 2:24 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             OVERLAND                38.70N 90.37W
05/30/2004  0.50 INCH        ST. LOUIS          MO   TRAINED SPOTTER

            SEVERAL REPORTS OF 1/2 INCH HAIL FROM MARYLAND HEIGHTS
            AND OVERLAND.

&&

CVKING
Local storm report, May 30, 2:24 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             OVERLAND                38.70N 90.37W
05/30/2004  0.50 INCH        ST. LOUIS          MO   TRAINED SPOTTER

            SEVERAL REPORTS OF 1/2 INCH HAIL FROM MARYLAND HEIGHTS
            AND OVERLAND.

&&

CVKING

The radar

The Pleasant Hill radar (KEAX), 130 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moniteau

When
May 30, 2:25 PM CST
Where
Moniteau County, Tipton
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.650, -92.783

Amateur radio spotters reported trees down in Tipton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397616.